New Mexico, 2014Flash Flooding in New Mexico, September 21 to 23, 2014
September 21 to 23, 2014 · NWS EPZ · 5 events in 3 counties and zones
High pressure building over the western plains sent the remnant moisture of Hurricane Odile, which had passed over the region a few days earlier, back into far west Texas and southwestern New Mexico. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure building over the western plains sent the remnant moisture of Hurricane Odile, which had passed over the region a few days earlier, back into far west Texas and southwestern New Mexico. A weak upper trough was moving into the southwestern U.S. which aided in providing lift to the region. Heavy rain caused several road closures and a vehicle to be washed away near Cliff and flooding in downtown Truth or Consequences.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 21, 1:28 PM MST, 9 hours 46 minutes earlier.
Area forecast discussion, Sep 21, 1:28 PM MST, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
228 PM MDT SUN SEP 21 2014
.SYNOPSIS...
A RETURN TO ACTIVE AND STORMY WEATHER FOR THE BORDERLAND THIS
EVENING THOUGH MONDAY AS INCREASED MOISTURE AND INCREASE FORCING
COMBINE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS FAR WEST TEXAS AND SOUTHERN NEW MEXICO. ON THE HEELS OF
RECENT HEAVY RAIN SOME OF THESE STORMS WILL LIKELY PRODUCE
LOCALIZED FLASH FLOODING WITH PERIODS OF HEAVY RAIN. THUS A FLASH
FLOOD WATCH IS IN EFFECT THROUGH 6 PM MONDAY EVENING. FLOODING
ALONG DRAINAGES...SMALL STREAMS...ARROYOS AND LOW WATER CROSSINGS
IN POSSIBLE. A WEST FLOW WILL PUSH MUCH OF THE MOISTURE OUT OF THE
AREA FOR DRIER CONDITIONS TUESDAY THROUGH FRIDAY. TEMPERATURES
WILL RETURN TO SEASONAL VALUES FOR THE WEEK. ANOTHER CHANCE FOR
RAIN AND THUNDERSTORMS WILL OCCUR NEXT WEEKEND AS A STRONG PACIFIC
TROUGH SWINGS THROUGH.
&&
.DISCUSSION...
AM EPZ SOUNDING DIDN'T QUITE REFLECT IT...BUT MODELS INDICATE A
HEALTHY INCREASE IN MOISTURE AGAIN TODAY THROUGH MONDAY FROM BOTH
THE EAST AT LOW LEVELS AND THE SW AT UPPER LEVELS. PROG SOUNDINGS
DO SHOW AN INCREASE FROM 1.25" TO AROUND 1.60" OF PW. THERE ARE A
FEW FEATURES IN THE REGION THAT SHOULD AIDE WITH STORM DEVELOPMENT
THIS EVENING AND MONDAY. TO OUR SOUTHWEST IS A DISTURBANCE ALOFT
TRACKING NORTH AND AN MCV FROM AN OVERNIGHT CONVECTIVE COMPLEX
OVER NE SONORA. MODELS SHOW THIS TO SPARK STORMS AND RAIN OVER THE
WESTERN CWFA. TO OUR EAST A COOL FRONTAL BOUNDARY WILL SLOWLY
PRESS SOUTHWEST INTO THE CWFA THIS EVENING. MODELS ALSO KEY PCPN ON
THIS FEATURE. FINALLY THERE IS AN UPPER TROUGH THAT WILL TRACK W
TO E TO OUR NORTH MONDAY. MODEL QPF AND PCPN COVERAGE IS INCREASED
WITH ALL THESE FEATURES TONIGHT AND MONDAY. WITH ANTECEDENT
CONDITIONS AND THE PROSPECTS FOR MORE HEAVY RAIN A FLASH FLOOD
WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH 6PM MONDAY
EVENING. UNFORTUNATELY MODELS VARY WIDELY ON PCPN AMOUNTS AND
FAVORED LOCATIONS OF THE HEAVY PCPN BULLS-EYES...SO A BROADBRUSH
APPROACH WAS NECESSARY DUE TO UNCERTAINTY.
ONCE THE UPPER TROUGH PASSES EARLY TUESDAY...THE UPPER RIDGE WILL
SHIFT WEST WHICH SERVES TO TURN UPPER FLOW NORTHWEST. DRIER
CONTINENTAL AIR WILL MOVE BACK OVER THE REGION AS THE LOWER LEVELS
REMAIN MOIST. THIS WILL DECREASE RAIN AND STORM CHANCES AND
COVERAGE AS WELL AS REDUCE THE THREAT OF FLASH FLOODING RAIN
INTENSITIES. THE AIRMASS WILL BE ONLY MARGINALLY UNSTABLE EACH
AFTERNOON DUE TO DAYTIME HEATING AND THE PATTERN WILL REVERT BACK
TO TYPICAL SUMMER-LIKE MONSOON ACTIVITY WITH STORMS FAVORED OVER
ARES MOUNTAINS...ONLY SLIGHT CHANCE/ISOLATED COVERAGE OVER
LOWLANDS. WITH MORE SUN AND HIGH PRESSURE OVER THE REGION
TEMPERATURES SHOULD REBOUND TO SEASONAL NORMALS.
WE NEXT WILL WATCH THE NEXT PACIFIC TROUGH TO SWING ACROSS THE
WESTERN U.S. NEXT WEEKEND. IT IS A DEEP SYSTEM WHICH LOOKS TO PASS
OVER THE FOUR CORNERS AS A CLOSED LOW SATURDAY-SUNDAY. AT THE SAME
TIME ANOTHER E PAC TROPICAL SYSTEM...RACHEL...MAY BE PUMPING
MOISTURE INTO OUR AREA. IF THE SWEEPING TROUGH CAN PHASE THE
MOISTURE INTO IT...WE COULD SEE SOME STRONG STORMS SAT-SUN.
&&
.AVIATION...VALID 22/00Z - 23/00Z...
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN...INCLUDING DESERT
MOUNTAIN RANGES...WILL CONVERGE ON THE RIO GRANDE VALLEY THIS
EVENING. DEEP SUBTROPICAL MOISTURE CONTINUES TO MOVE INTO THE AREA
ALOFT...ROTATING AROUND A WEAK RIDGE THAT IS ROUGHLY OVERHEAD OR
JUST SOUTH OF THE AREA. MEANWHILE...AN UPPER LOW MOVING INTO THE
NORTHERN ROCKIES TOMORROW WILL DRAG AN UPPER LEVEL TROUGH ACROSS THE
AREA. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT...WITH A RESURGENCE AGAIN TOMORROW.
EXPECT VFR CONDITIONS TO PREVAIL FOR THE REMAINDER OF THE
AFTERNOON... WITH BRIEF IFR IN THUNDERSTORMS...AND MVFR LINGERING IN
THEIR WAKE LATE TONIGHT INTO EARLY TOMORROW MORNING.
SCATTERED THUNDERSTORMS WITH BRIEF IFR CONDITIONS ARE EXPECTED AGAIN
ON MONDAY...WITH CEILINGS HOVERING AROUND MVFR.
25-HARDIMAN
&&
.FIRE WEATHER...
UPPER LEVEL MOISTURE WILL CONTINUE TO ROTATE IN FROM THE SOUTH...
AROUND A WEAK SUBTROPICAL RIDGE WHICH IS LOCATED NEARLY OVERHEAD.
MEANWHILE AN UPPER LEVEL LOW OVER NEVADA WILL TRACK ACROSS THE
NORTHERN ROCKIES TOMORROW...WITH AN ASSOCIATED TROUGH SCRAPING BY
TO OUR NORTH. THIS...COMBINED WITH THE ABUNDANT MOISTURE...WILL
LEAD TO NUMEROUS THUNDERSTORMS TONIGHT AND THROUGH MONDAY.
LOCALLY HEAVY RAINFALL IS EXPECTED...ALONG WITH LOCALIZED
FLOODING.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL THROUGH TUESDAY AS
CLOUD AND PRECIP COVERAGE INCREASES. THUNDERSTORMS WILL BECOME
MORE ISOLATED TUESDAY THROUGH FRIDAY...WITH A POSSIBLE SIGNIFICANT
UP-TICK NEXT WEEKEND AS A STRONGER TROUGH MOVES IN FROM THE WEST.
RELATIVE HUMIDITY...SOIL AND FUEL MOISTURE WILL REMAIN HIGH
THROUGH THE PERIOD.
25-HARDIMAN
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 67 81 65 85 64 / 70 60 40 10 10
SIERRA BLANCA 62 76 61 80 58 / 70 70 40 10 10
LAS CRUCES 66 80 63 83 62 / 70 50 40 10 10
ALAMOGORDO 65 80 63 85 62 / 70 70 40 10 10
CLOUDCROFT 49 60 48 66 46 / 70 70 50 30 20
TRUTH OR CONSEQUENCES 62 80 61 84 61 / 50 50 30 10 10
SILVER CITY 61 77 59 82 58 / 60 50 40 20 20
DEMING 64 82 63 86 61 / 60 50 40 10 10
LORDSBURG 65 84 64 87 62 / 60 40 30 10 10
WEST EL PASO METRO 68 82 66 85 65 / 70 60 40 10 10
DELL CITY 64 80 63 82 60 / 70 70 40 10 10
FORT HANCOCK 68 82 66 86 62 / 70 70 30 10 10
LOMA LINDA 62 75 61 80 59 / 70 60 40 10 10
FABENS 67 84 64 88 61 / 70 60 40 10 10
SANTA TERESA 66 81 65 84 63 / 70 60 40 10 10
WHITE SANDS HQ 65 79 64 83 61 / 60 60 40 10 10
JORNADA RANGE 63 82 61 85 58 / 60 50 40 10 10
HATCH 64 80 62 83 59 / 60 50 40 10 10
COLUMBUS 66 84 64 84 62 / 70 50 40 10 10
OROGRANDE 66 79 64 83 62 / 70 60 40 10 10
MAYHILL 54 68 53 73 51 / 70 70 50 30 20
MESCALERO 55 70 53 76 52 / 70 70 40 30 20
TIMBERON 54 68 53 72 52 / 70 80 50 20 20
WINSTON 55 73 54 77 53 / 70 60 40 30 20
HILLSBORO 61 75 58 80 57 / 70 50 40 20 10
SPACEPORT 62 80 61 85 60 / 60 60 30 10 10
LAKE ROBERTS 57 77 56 81 54 / 70 60 40 20 20
HURLEY 63 79 61 82 59 / 60 50 40 20 20
CLIFF 60 83 58 86 56 / 60 40 30 20 10
MULE CREEK 53 81 52 83 50 / 70 50 30 20 10
FAYWOOD 63 78 61 79 58 / 70 50 40 20 10
ANIMAS 64 84 64 88 63 / 70 40 30 30 10
HACHITA 63 83 62 86 60 / 70 40 40 20 10
ANTELOPE WELLS 61 82 60 88 59 / 70 40 40 30 10
CLOVERDALE 62 82 61 86 59 / 70 50 40 30 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NMZ401>417.
TX...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR TXZ418>424.
&&
14/25
Hazardous weather outlook, Sep 21, 10:00 AM MST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT SUN SEP 21 2014
NMZ401>417-TXZ418>424-221700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1100 AM MDT SUN SEP 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
MOISTURE ON THE RISE AGAIN TODAY AS BOTH LOW LEVELS AND MID LEVELS
IMPORT ADDITIONAL MOISTURE INTO THE BORDERLAND. IN ADDITION...A
NUMBER OF FEATURES...DISTURBANCE...TROUGH...FRONT...WILL MOVE
INTO THE AREA TO HELP CREATE INSTABILITY AND LIFT. THE RESULTS
SHOULD BE A SHARP INCREASE IN SHOWER AND STORM ACTIVITY ACROSS ALL
OF SOUTHERN AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS. WITH DEEP
MOISTURE AND SLOW STORM MOTION...HEAVY RAIN IS EXPECTED. SATURATED
GROUND FROM RECENT EXCESSIVE RAINFALL MEANS QUICK RUNOFF OF
RAINFALL WITH INCREASED POTENTIAL FOR FLASH FLOODING. STREAMS...
CREEKS...WASHES...AND ARROYOS WILL BE QUICK TO RUN. LOW LYING
AND FLOOD PRONE AREAS WILL BE QUICK TO FILL. A FLASH FLOOD WATCH
IS AGAIN IN EFFECT FOR ALL BUT THE BOOTHEEL UNTIL 6AM MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE THREAT FOR FLASH FLOODING CONTINUES MONDAY AS THE FRONT STALLS
OVER THE REGION AND AN UPPER TROUGH PASSES TO OUR NORTH. DRYING
ALOFT BEHIND THE PASSING TROUGH ON TUESDAY AND A LACK OF FOCUS
FEATURES SHOULD MEAN A SHARP REDUCTION IN RAIN AND STORM CHANCES
AND COVERAGE TUESDAY THROUGH FRIDAY. DURING THIS PERIOD WE SHOULD
SEE THE TYPICAL PATTERN OF ISOLATED TO SCATTERED MOUNTAIN STORMS
FOLLOWED LATER IN THE DAY BY ISOLATED LOWLAND STORMS. SATURDAY WE
WATCH ANOTHER PACIFIC TROUGH INBOUND FROM THE WEST THAT LOOKS TO
SPARK A PERIOD OF INCREASED STORMS SATURDAY AFTERNOON THROUGH
SUNDAY AS IT PASSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
BIRD
Flash Flood, Sierra
- When
- September 21, 11:14 PM MST to September 22, 2:00 AM MST
- Where
- Sierra County, 3.33 mi NNW of Arrey to 3.94 mi S of Arrey
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 32.897, -107.342
The Sierra County Newspaper reported Canal Road at Trujillo Creek was closed by the Arrey Fire Department due to flooding. The Little Greenhorn Creek was also flooding onto Highway 187 south of the Hillsboro Interstate 25 exit.
Flash Flood, Grant
- When
- September 22, 3:20 AM MST to 5:00 AM MST
- Where
- Grant County, 2.21 mi NW of Cliff to 1.4 mi SW of Cliff
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 32.993, -108.646
Grant County 911 reported a flash flood near Bear Creek off of Highway 211. A Chevrolet Prism was pushed off the road and into the creek on Highway 211. The woman was able to escape her vehicle and get to safety, but the vehicle was found a half mile down from the highway in a wash and was totaled.
Flash Flood, Sierra
- When
- September 22, 12:22 PM MST to 3:00 PM MST
- Where
- Sierra County, 3.43 mi N of Arrey to 3.78 mi NNE of Arrey
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 32.900, -107.326
The Truth or Consequences Herald reported that Highway 187 between mile markers 15 and 23 was impassable.
Flash Flood, Dona Ana
- When
- September 22, 4:06 PM MST to 5:15 PM MST
- Where
- Dona Ana County, 3.7 mi W of Dona Ana to 5.17 mi SSW of Mesilla
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 32.373, -106.893
Dona Ana 911 reported numerous roads flooded around Las Cruces including the intersection of Park Hill Drive and Del Rey. A storm survey performed by the office confirmed about 8 houses which had water run through them, fences knocked down and roads washed out around Rocky Canyon Trail and Shalem Colony Trail area. One of the houses had water up to 3 feet deep inside. Reports of over 2 inches of rain in less than 30 minutes were received around the Dona Ana and extreme north Las Cruces areas.
Flash Flood, Sierra
- When
- September 23, 1:18 AM MST to 2:15 AM MST
- Where
- Sierra County, 1.43 mi NW of Truth Or Consequence to 1.73 mi SSE of Williamsburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 33.142, -107.270
Numerous roads in Truth or Consequences were flooded as well as the Animas Creek. No water made it into the stores around the downtown area however.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Michigan, September 21, 2014$400,000 · EF1 · 1 event
- Flash Flooding and Flood in Texas, September 21, 2014$510,000 · 13 events
- Flash Flood and Flooding in Texas, September 21 to 22, 2014$501,000 · 3 events
- Flash Flooding and Flooding in New Mexico, September 21 to 22, 2014$308,000 · 13 events
- Flash Flooding and Heavy Rain in New Mexico, September 21, 2014$130,000 · 6 events
- Flash Flooding in Nevada, September 21, 2014$10,000 · 6 events
- Dense Fog in Texas, September 21, 20141 event
- Flash Flood in Colorado, September 21, 20141 event
- Hail in Arizona, September 21, 20141 in hail · 1 event
- Debris Flow in Nevada, September 21, 20141 event
- Flood in Alaska, September 21 to 22, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542909, 542911, 542915, 542916, 543333.